Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 12, 2019, 5:31 AM EDT for Johnston County, Wayne County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2019, 5:31 AM EDT (09:31 UTC)
- Expired
- Jul 12, 2019, 8:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnston County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 5:32 AM EDT | FLASH FLOOD | Goldsboro, NC | NUMEROUS ROADS FLOODED AND IMPASSABLE IN THE GOLDSBORO AND MAR-MAC AREAS. |
| Jul 12, 6:20 AM EDT | FLASH FLOOD | 1 Wsw Smithfield, NC | PARTIAL ROAD COLLAPSED DUE TO FLOODING/EROSION IN THE 700 BLOCK OF S. VERMONT STREET, NEAR INTERSECTION OF MEADOWBROOK DRIVE AND W. PARKER STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1486 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
587
WGUS52 KRAH 120931
FFWRAH
NCC101-191-121230-
/O.NEW.KRAH.FF.W.0015.190712T0931Z-190712T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
531 AM EDT Fri Jul 12 2019
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Wayne County in central North Carolina...
Johnston County in central North Carolina...
* Until 830 AM EDT
* At 529 AM EDT, Doppler radar indicated heavy rain across the
warned area. Three to five inches of rain have fallen in the past
6 hours in the warned area. Flash flooding is occurring or will
soon occur.
* Some locations that will experience flooding include...
Goldsboro, Smithfield, Benson, Fremont, Walnut Creek, Micro, Selma,
Four Oaks, Pine Level and Kenly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
Flash flooding is extremely dangerous. Numerous roads and low lying
areas in the warned area will quickly flood. Flood waters may also
threaten some homes and businesses. If you are experiencing flooding
or live in a flood prone area, move to higher ground.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3519 7785 3525 7827 3529 7830 3526 7838
3528 7849 3545 7862 3552 7869 3561 7859
3558 7783
$$2 follow-up statements
539
WGUS72 KRAH 121101
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
701 AM EDT Fri Jul 12 2019
NCC101-191-121230-
/O.CON.KRAH.FF.W.0015.000000T0000Z-190712T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NC-Johnston NC-
701 AM EDT Fri Jul 12 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
WAYNE AND JOHNSTON COUNTIES...
At 656 AM EDT, local law enforcement officials reported flooding in
parts of Johnston and Wayne Counties, including the Smithfield,
Princeton, Goldsboro, and Mar-Mac areas.
Some other locations that may experience flooding include... Benson,
Fremont, Walnut Creek, Micro, Selma, Four Oaks, Pine Level and Kenly.
Since the rain has mostly ended, flooding should soon begin to
subside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from the heavy rain has caused flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many
roads and intersections in the area will quickly flood. When
encountering flooded roads, turn around, don't drown.
&&
LAT...LON 3519 7785 3525 7827 3529 7830 3526 7838
3528 7849 3545 7862 3552 7869 3561 7859
3558 7783
$$542
WGUS72 KRAH 121232
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
832 AM EDT Fri Jul 12 2019
NCC101-191-121242-
/O.EXP.KRAH.FF.W.0015.000000T0000Z-190712T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NC-Johnston NC-
832 AM EDT Fri Jul 12 2019
...THE FLASH FLOOD WARNING FOR WAYNE AND JOHNSTON COUNTIES HAS
EXPIRED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3519 7785 3525 7827 3529 7830 3526 7838
3528 7849 3545 7862 3552 7869 3561 7859
3558 7783
$$
WSSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 5:25 AM EDT, 6 minutes earlier.
Area forecast discussion, Jul 12, 5:25 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 525 AM EDT Fri Jul 12 2019 .SYNOPSIS... A trough will persist in the lee of the southern and central Appalachians today. A cold front will settle south across VA and NC tonight and Saturday, where it will stall and dissipate beneath a building subtropical ridge, through early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 430 AM Friday... Active morning with ongoing, back-building/training convection, and a resultant stripe of 2-6" of rain from near Fuquay Varina to Smithfield to Goldsboro. That activity, supported by transport of tropical moisture from the wsw, atop rain-cooled air near the surface from earlier and ongoing convection, is forecast to weaken and move esewd, as the LLJ and moisture transport weaken. A shortwave trough evident in WV satellite imagery over the nrn middle Atlantic states this morning, and glancing influence characterized by observed 10 meter mid level height falls across srn VA/NC Thu evening, will continue to lift newd today, but with the tail end of the that trough axis, and right entrance region of the related upr lvl swly jet streak, forecast to drift across the srn Appalachians and srn middle Atlantic Piedmont this afternoon and evening, and to the S. Atlantic coast by 12Z Sat. At the surface, a synoptic cold front was analyzed at 08Z from ern NY swwd across the lwr OH Valley, mid South, and lwr MS Valley, with a pre-frontal/lee trough in the immediate lee of the cntl and srn Appalachians. The models indicate the cold front will move sewd and be draped at 00Z Sat from the srn New England/nrn middle Atlantic coast swwd across the srn Appalachians and TN Valley (just nw of cntl NC), then ssewd to near the VA/NC state line by 12Z Sat. The lee trough will sharpen with diurnal heating and and drift ewd across the Piedmont through the same time. Lastly, a well-defined, composite outflow boundary was evident in radar/satellite/METAR data from about 100 miles east of HSE swwd to near NCA, then wwd across portions of cntl NC from near CTZ to MEB. This boundary will likely become quasi-stationary over srn/sern NC this morning. Once the morning convection diminishes and/or moves esewd during the next few hours, the morning should be a dry one across cntl NC. However, diurnal heating of an unseasonably moist airmass, characterized by surface dewpoints mostly in the lwr-mid 70s, will yield moderate to strong ML instability, with little to no inhibition; and as such convection is likely to initiate by midday- early afternoon on the outflow, and also on the Appalachians and lee trough. Scattered showers and storms, to numerous ones where cold pools merge, will result this afternoon and evening, with a multi- cellular storm mode and primary threat of 40-50 kt wind gusts, and some locally higher over the Piedmont owing to an axis of 1000-1200 J/kg of DCAPE forecast to materialize there by mid-afternoon. The presence of a deep tropical moist axis characterized by precipitable water values around two inches, and a light/weak steering flow, will also favor locally heavy rainfall and flooding. The passage of the trough axis aloft, and weakening and veering of the 925-850 mb flow to wly, suggests convection will not persist or redevelop overnight (like what is ongoing). The combination of high temperatures in the upr 80s to around 90 degrees over the nrn and nwrn Piedmont, to lwr-mid 90s elsewhere, and the aforementioned rich low lvl moisture/high surface dewpoints will again yield maximum heat index values between 100-105 degrees over all but the nrn/nw Piedmont. Muggy lows tonight in the lwr-mid 70s. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 500 AM Friday... The pattern aloft will be characterized by a pair of ridges over the srn Rockies and swrn N. Atlantic, with a shortwave perturbation now over ern CO and rounding the crest of the srn Rockies ridge, that is forecast to move esewd across the mid MS valley and mid-South on Sat, and across the srn middle Atlantic states Sat night. The swrn Atlantic ridge will bulge nwd across the sern US behind that shortwave perturbation, and also behind and while becoming increasingly influential to the movement of, Barry At the surface, the synoptic front initially near or just south of the VA/NC state line at 12Z Sat, is forecast to drift into and become quasi-stationary over n-cntl NC, while undergoing frontolysis, through 12Z Sun. A tropical moist axis with PWAT values around two inches will reside south of the frontal zone/over the srn half of cntl NC, where scattered to numerous showers and storms are expected to maximize. The moist air mass and continued weak steering flow will favor slow-moving convection capable of producing localized flooding over the srn half of cntl NC on Sat, before the subtropical ridge and developing nwly flow aloft shunt the moist axis swd Sat night-Sun. Temperatures and surface dewpoints comparable to those forecast for Fri should again support heat index values mostly between 100-105 degrees from the srn Piedmont and Sandhills newd across the ern Piedmont and Coastal Plain, with generally persistence lows also in the lwr-mid 70s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 337 AM Friday... The long term period will start off with a complicated and busy pattern across the eastern CONUS, with Barry and it's moisture and rain lifting northward across the Deep South and TN Valley, while a short wave trough axis is progged to be positioned to our east with an assoc sfc boundary just to our south. With our area behind the aforementioned boundary and mid level trough axis, Sunday may turn out to be mainly dry and hot, with low level thicknesses gradually increasing between now and Sunday. Highs in the mid-upr 90s expected. By Monday and Monday night, we should see some of the remnant outer- most moisture from Barry begin to overspread the Carolinas, as Barry lifts north in a weakness between the mid level ridge over the Southeast and the ridge over the Southern Rockies and Plains. Thus look for increasing cloudiness. However, lacking any widespread or synop scale lifting mechanisms over our area, will limit PoPs to climo or lower. A deg cooler too, given increasing cloud cover, so look for highs in the lower 90s. During the mid to late-week period, the mid level remnants and moisture from Barry will move east and cross the Mid Atlantic and Carolinas, thus look for above-climo PoPs during that time. Since our area will be on the east side of weakness, we will need to monitor the potential for increased shear and mid level flow, which may lead to increases svr convection potential with the passage of that system. Given cloudiness and increased rain chances, for now will keep temps within a few degrees of normal during the mid-week period. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... As of 230 AM Friday... Showers and storms continue to backbuild/redevelop wwd across cntl NC this morning, in a zone of transport of tropical moisture from the wsw, atop rain-cooled air from earlier and ongoing convection, near the surface. This regime is forecast to weaken during the next several hours, with a consequent ewd-migration and weakening of the showers and storms. Otherwise, pockets of LIFR-IFR ceilings from cntl VA to nwrn NC may continue to develop swd, on the nrn fringe of the foregoing convection and cloud cover, into the the INT/GSO vicinity through 12Z. Another round of showers and storms is forecast to develop with diurnal heating along both outflow from ongoing convection and also a lee trough; and this activity will affect cntl NC this afternoon-evening, with the relative best chance at FAY. Outlook: After one more day of showers and storms, focused across the srn half of cntl NC on Sat, generally VFR conditions are expected through early-mid next week, beneath a subtropical ridge that will yield hotter and mainly dry conditions across cntl NC. && .EQUIPMENT... Upper air observations at GSO will continue to be intermittent due to a shortage of helium from the contractor serving the site. Flights are currently only scheduled/requested for 12Z Fri and 12Z Sat. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...np AVIATION...MWS EQUIPMENT...RAH
Hazardous weather outlook, Jul 12, 12:55 AM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1255 AM EDT Fri Jul 12 2019 NCZ007>010-021>026-038>041-130500- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake- 1255 AM EDT Fri Jul 12 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered showers and thunderstorms will develop Friday afternoon and evening. A few of these storms may become severe and produce damaging wind gusts. Localized flash flooding will also be possible with any slow moving or training storms Friday. Additionally, heat index values are expected to generally range from the upper 90s to low 100s on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>076-083-084-130500- Stanly-Montgomery-Moore-Lee-Anson-Richmond- 1255 AM EDT Fri Jul 12 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered showers and thunderstorms will develop Friday afternoon and evening. A few of these storms may become severe and produce damaging wind gusts. Localized flash flooding will also be possible with any slow moving or training storms Friday. Additionally, heat index values are expected to be between 100 and 103 degrees both Friday and Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-043-130500- Halifax-Nash-Edgecombe-Wilson- 1255 AM EDT Fri Jul 12 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered showers and thunderstorms will develop Friday afternoon and evening. A few of these storms may become severe and produce damaging wind gusts. Localized flash flooding will also be possible with any slow moving or training storms Friday. Additionally, heat index values are expected to be between 100 and 104 degrees both Friday and Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ042-077-078-085-086-088-089-130500- Johnston-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 1255 AM EDT Fri Jul 12 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered showers and thunderstorms will develop Friday afternoon and evening. A few of these storms may become severe and produce damaging wind gusts. Localized flash flooding will also be possible with any slow moving or training storms Friday. Additionally, heat index values are expected to be between 100 and 105 degrees both Friday and Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 1:37 AM EDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
137 AM EDT Fri Jul 12 2019
NCZ042-078-089-120630-
Johnston-Sampson-Wayne-
137 AM EDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF southeastern
Johnston...northern Sampson and southwestern Wayne Counties Until 230
AM EDT...
At 135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR Dunn...or 18 miles southwest of
Smithfield...MOVING east AT 20 MPH.
Brief torrential downpours and wind gusts up to 40 mph WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
Newton Grove...Hobbton...Grantham and Spivey's Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3517 7859 3526 7860 3527 7858 3530 7858
3531 7855 3533 7853 3534 7853 3536 7856
3543 7817 3519 7814 3519 7816 3516 7816
TIME...MOT...LOC 0535Z 264DEG 16KT 3528 7852Special weather statement, Jul 12, 3:15 AM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
315 AM EDT Fri Jul 12 2019
NCZ042-078-120800-
Johnston NC-Wayne NC-
315 AM EDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND EAST
CENTRAL JOHNSTON COUNTIES UNTIL 400 AM EDT...
At 314 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fremont, or 11 miles northwest of Goldsboro,
moving east at 25 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain of one to two inches in the next hour, and resultant
minor flooding, will also be possible with this storm.
Locations impacted include...
Goldsboro, Fremont, Princeton, Pikeville, Eureka and Nahunta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3536 7782 3533 7783 3537 7817 3542 7830
3549 7820 3558 7818 3558 7782 3548 7782
3548 7783 3543 7783 3541 7781 3538 7780
TIME...MOT...LOC 0714Z 275DEG 21KT 3548 7814
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:07 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 53 min |
| Jul 11, 8:23 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash | 28 min |
| Jul 11, 8:37 PM EDT | Special Weather Statement | RAH | Halifax | 53 min |
| Jul 11, 8:43 PM EDT | Special Weather Statement | RAH | Harnett, Johnston, Wayne | 62 min |
| Jul 11, 9:11 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 49 min |
| Jul 11, 10:06 PM EDT | Areal Flood Advisory | RAH | Wayne | 3 hr |
| Jul 11, 10:08 PM EDT | Special Weather Statement | RAH | Johnston, Wayne | 67 min |
| Jul 12, 1:37 AM EDT | Special Weather Statement | RAH | Johnston | 53 min |
| Jul 12, 3:15 AM EDT | Special Weather Statement | RAH | Wayne | 45 min |
| Jul 12, 4:29 AM EDT | Areal Flood Advisory | RAH | Cumberland, Johnston, Sampson, Wayne | 2 hr |
| Jul 12, 3:46 PM EDT | Special Weather Statement | RAH | Moore | 59 min |
| Jul 12, 4:21 PM EDT | Special Weather Statement | RAH | Sampson | 54 min |
| Jul 12, 4:57 PM EDT | Special Weather Statement | RAH | Montgomery | 48 min |
| Jul 12, 5:36 PM EDT | Special Weather Statement | RAH | Montgomery, Moore, Stanly | 54 min |
| Jul 12, 5:47 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 43 min |
| Jul 12, 6:34 PM EDT | Special Weather Statement | RAH | Montgomery, Moore | 56 min |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.